Jump to content

Abruptly quitting Zoloft after many years on it


LocoLarry

Recommended Posts

LocoLarry

Hope im doing this right. Just wanted some info on what to do if a person has just up & stopped taking 100mg of Zoloft after 7 years of continuous use. Would like to learn if people have had similar side effects like uncontrollable crying spells etc. 

Edited by Gridley

LocoLarry

Zoloft 100 mg 

7 years on it without any break in schedule 

recently quit abruptly

 

Link to post
  • Moderator

Welcome to SA, LocoLarry.

 

What you are experiencing are not side effects but withdrawal.  How long ago did you abruptly stopping taking the Zoloft (cold turkey)?  What are your other symptoms?

 

What is withdrawal syndrome.

 

Daily Checklist of Antidepressant Withdrawal Symptoms (PDF) 

 

When we take psychiatric medications, the CNS (central nervous system) responds by making changes over the months and years we take the drug(s). When the medication is discontinued, the CNS has to undo all the changes it made. Rebuilding the neurotransmitter production and reactivating the receptor and transporter cells takes time -- during that rebuilding process symptoms occur.  

 

Brain Remodelling 

 

Reinstatement of a very small dose of the original drug is the only known way to help alleviate withdrawal syndrome.  The only other alternative is to try and wait out the symptoms and manage as best you can until your central nervous system returns to homeostasis.  Unfortunately no one can give you an exact timeline as to when you will start feeling better and while some do recover relatively easily, for others it can take many months or longer.  

 

Reinstatement isn't a guarantee of diminished symptoms for everyone but it's the best tactic available.   Reinstatement predictably works up to 3 months after last dose.  It is best to reinstate as soon as possible after withdrawal symptoms occur. We usually suggest a much smaller reinstatement dose than your last dose.  These drugs are strong, your system has become sensitized and If you take too much it may be too much for your brain and can cause you become unstable.  Then, once you've stabilized on that dosage, which can take several months,  you can begin a 10% per month taper down to zero.   Please read:

 

About reinstating and stabilizing to reduce withdrawal symptoms. -- at least the first page of the topic

 

If you are interested in reinstating, let us know and we will suggest a reinstatement dose.  Do not reinstate without letting us suggest a dose.

 

We don't recommend a lot of supplements on SA, as many members report being sensitive to them due to our over-reactive nervous systems, but two supplements that we do recommend are magnesium (glycinate is a good form) and omega 3 (fish oil). Many people find these to be calming to the nervous system. 

 

Magnesium, nature's calcium channel blocker 

 

Omega-3 fatty acids (fish oil) 

 

Add in one at a time and at a low dose in case you do experience problems.

 

This is your Introduction topic, where you can answer my questions, ask your own questions and connect with other members.  We're glad you found your way here.

 

 

 

 

 

 

Gridley Introduction

 

Lexapro 20 mg since 2004.  Begin Brassmonkey Slide Taper Jan. 2017.   

End 2017 year 1 of taper at 9.25mg 

End 2018 year 2 of taper at 4.1mg

End 2019 year 3 of taper at 1.0mg  

Oct. 30, 2020  Jump to zero from 0.025mg.  Current dose: 0.000mg

3 year, 10 month taper is 100% complete.

 

Ativan 1 mg to 1.875mg 1986-2020, two CT's and reinstatements

Nov. 2020, 7-week Ativan-Valium crossover to 18.75mg 

Feb. 2021, begin 10%/4 week taper.  Current dose as of Oct 13: 8.1 mg 

Taper is 56.8% complete.

 

Imipramine 75 mg daily since 1986.  Jan-Sept 2016 tapered to 16mg.  

Held until Aug 2021, tapered for 4 weeks to 14.4mg and holding.  

Taper is 80% complete.  

  

Supplements: omega-3, vitamins C, E and D3, magnesium glycinate, probiotic, zinc, melatonin .3mg


I am not a medical professional and this is not medical advice, but simply information based on my own experience, as well as other members who have survived these drugs.

Link to post

Larry,

 

I did that, and I will regret it forever.  I hope you did that recently, and you can fix it.  Yes, crying spells are a part of it, but there is much more that is possible as a consequence.  Please dig through this website as quickly as you can to understand what you need to do next.  This is not something you can put off or ignore.  You must make the effort now to learn everything you can and go forward with the right decisions as soon as possible.  You are lucky to have found this website.  Please take advantage of your luck. - Rosetta

https://www.survivingantidepressants.org/topic/16629-rosetta-ct-may-2011-too-fast-taper-feb-2017/?page=25

2001-2011 Celexa 10 mg raised to 40 mg then 60 mg over this time period

May 2011 OB Doctor's Cold switch Celexa 60 mg to 10 mg Zoloft sertraline (baby born)

2012-2016 - Doctors raised dose of Zoloft up to 150 mg

2016 - Xanax prescribed - as needed - 0.5 mg about every 3 days (bad reaction)

2016 - Stopped Xanax

Late 2016- Began (too fast) taper of Zoloft

Early 2017 - Trazodone prescribed for bedtime (doseage unknown)

Feb 2017 - Completed taper/stopped Trazodone

Drug free since Feb 2017

2017 - Unisom otc very rarely for sleep

Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy